MS Contin or Methadone??? Input PLEASE!

Discussion in 'Fibromyalgia Main Forum' started by bunnyfluff, Nov 3, 2008.

  1. bunnyfluff

    bunnyfluff Member

    Hi, as many of you know, I was originally Dx'd with FMS/CFS, and after 10 years found to have Lyme. Since starting Lyme treatments, I have improved 10-fold! However, the arthritis pain I have endured from the begining seems here to stay, despite the other improvements.

    I have been taking norco 10/325 for quite a few years, and my Dr is suggesting that I switch to something longer lasting, namely MS Contin or Methadone. My choice.

    I have not heard too many good things from ppl taking MS Contin, and I am leaning towards methadone b/c it is not metabolized thru the liver, etc., which I think in the long run would be of the greatest benefit.

    I was wondering if I could hear from any of you that have taken or currently do take these drugs, and give me your input as to amounts/dosage, effectiveness, if it sacks you out completely, etc.

    A co-worker told me her MIL was taking MS Contin, and drooled and wet herself! I certainly don't need that!! LOL!

    If you have experience, please give me any input you have.

    I go back to my LLMD on Friday, and I have to decide.

    Thanks in advance for your replies,

  2. hermitlady

    hermitlady Member

    Hi Bunny,

    I also take Norco 10/325, 2 at a time. I take 8 per day which is the max my dr. is prescribing right now. Just curious, how many do you generally take per day? I started w Vicodin 5/500 (I think) about 2 yrs ago; since then, I have had to increase the amt of hydrocodone because I have developed a tolerance (just like they say!). I am now maxed out on the Norco, and if I don't take it regularly I feel terrible (surely due to the withdrawal/dependence issue).

    My doc has given me MS Contin 15mg a couple of months to try. He said it's easier on the liver and thought I could try it as my main med and just use the Norco for breakthrough pain. It made me sleepy during the day, so I just used it mainly at night if needed.

    I really didn't like it compared to the Norco, my body is probably so used to hydrocodone that anything different won't work! Most pain meds knock me out, but for some reason, Norco kind of gives me a lift. I really wish I could take less, but I'm totally dependent on it now.

    Dr said not to worry about it right now (cuz we're in the midst of figuring out if I'm in Adrenal Fatigue). He told me when I want to quit, it would be easier to go cold turkey cuz weaning off could take months and it's very difficult to do. I hate to even think about it, but a 20mg dose of Norco isn't always enough now, I'm needing to increase it every few months. Not very good for my liver etc, I'm sure. I think I'll need some help if and when the time comes to quit taking it, my willpower is not very strong.

    I'll keep an eye on this thread, I could use some more info myself. Let me know how you do with the med change, good luck.

    xxxooo Hermit

    KDBBEV New Member

    I use MSContin and have no problem with it. It has given me back my life. The only side effect is the constipation and I take care of that with Miralax. If some one is drooling and wet herself then something is wrong.
  4. lukelinnmark

    lukelinnmark New Member

    Your very lucky to be getting pain meds.,My doctor won't give me anything for pain and I've been suffering for a long time now,in severe pain daily.So either 1 would be a big releif for me.I hope I find a good doctor that understands how much pain can get you down to where you can't do nothing you like to do.wish you the best.MARK
  5. doxygirl

    doxygirl New Member

    I feel like I have been all over the board tonight ranting and raving about the fentanyl patch!

    I have been through all of the things that are being discussed here in this post and just last week my dr decided to put me on long acting fentanyl pain patch!

    I just cannot say enough praise for this medication!!!!!!!

    It has given me my life back!!!!!!

    It does make me sleepy.....but there are no more constant highs and lows from needing another dose, it REALLY controls my pain not just take the edge off!!

    and I would highly recommed it to anyone that is needing more relief and is not getting it from, when I was on short acting pain meds like norco it was always wearing off and always time to take another dose... with the patch it is not like lasts two to three days and it really does help with the bad pain!

    Mark, there is NO excuse for any Dr to allow his/her patient to suffer like yours does to you!!and you know what Mark you CAN find a dr that WILL prescribe adequate pain relief ....

    Mark if you can tell me where you live I promise I wil try to help you find a dr ok?!PLEASE post to me and let me know ok!
  6. bunnyfluff

    bunnyfluff Member


    I am taking 6/day. That's all they give me, but I am starting ti suppliment w/ celebrex, etc., again. So, it's no effective any more.

    You should not have to suffer. Any good neurologist knows that constant pain affects
    serotonin and dopamine channels, and whether you want it or not, will lead to depression. Find someone new who will listen/knows what is going on/can help.

    I will do research on the patch. he did not mention it as an option, but I am up for anything.

    Did it cause any rash on the spot it is applied??


    I agree wholeheartedly. I am glad it works well for you. it makes me feel better to hear something positive about it!

    [This Message was Edited on 11/04/2008]
  7. Yucca13

    Yucca13 Member

    Methadone is the #2 prescription drug killer in the U.S.

    I would say it is no contest as to which to choose.

    You might want to read about the half-life and the heart arrythmias caused by Methadone.

    It is one scary drug.

  8. lukelinnmark

    lukelinnmark New Member

    Your right I shoudn't half to suffer with this severe pain every single day of my life,it has distroyed my life.More less house bound,can't do nothing with all the pain.By the way methodone does not mix well with some meds. like klonipin and others.I lost a friend in 2006 that was taking methodone and he toke a klonopin to help him rest,and his system shut down.I don't no if he just had allergece reacktion or what,so be careful.Take care!Mark
  9. BlueSky555

    BlueSky555 New Member

    Hi Bunny,

    I take methadone and have been taking it for about 4 years. I used to take 80 mgs. per day (2 & 2 & 2 & 2 10mgs) but now I take 60, 2 3x day. I was watching tv one night and saw an ad about methadone; stating that it stayed in your system; causing toxic build-up. Well, I got scared and called my doctor the next morning. He told me that he had approximately 1000 patients on it and it was fine to take it. He also said that the purpose of giving this medication to people with chronic pain was that it indeed does stay in your system longer and that was the reason most of his patients were on it. He told me that it was nothing to worry about. (this is pain mamagement doctor).

    Let me assure you all that this is MY doctor that told me this and it's totally up to you and your doctor as to what you decide. As for me, I do believe in my doctor but I'm still a little hesitant about staying on this med. Please decide what you think is best for you.

    Bunny, I just wanted to share this with you but you must do what you and your doctor decide.

    Hope this helps a little.

  10. KDBBEV

    KDBBEV New Member

    Any pain med can be dangerous and they are all scary. But I think we all have to weigh what is best for us.
  11. libbyann

    libbyann New Member

    I take methadone and it helps, but is not taking all the pain away. I take 10mg 4x day.
    After reading Blueskys post, maybe I am just not taking enough. I am going to talk to my Dr. see if maybe I need 60mgs a day.

    Good Luck
    I'll be thinking of you
  12. carrie1123

    carrie1123 New Member

    I have been using a low dose of MS Contin for over 6 years now. It is wonderful for long term pain control. I take one pill (lowest dose) 1x a day. Occassionally I will take it 2x's a day but I have never increased my dose, I've actually went down to the lowest dose! I have had no negative side effects, They even kept me on it throughout my 2 pregnancies! It has been a godsend!
  13. BlueSky555

    BlueSky555 New Member


    Please don't begin taking more unless you absolutely have to; I'm going to talk with my doctor this week and try to cut down even more. I'm having problems with getting soooo tired and have been since a few days after I cut back before. I'm just wondering if that is what is making me so tired. I went to get bloodwork checked, iron, and it's fine. Does this make sense?

    I just wanted to let you know this; I'm thinking that I just may have to stay at the mgs I'm on now for awhile and maybe lower the dose much slower.

    Thank you,

  14. libbyann

    libbyann New Member


    I am so tired anyway, I thought it was just the FM and CFS and all the other things I have. From being tired and and having so much pain, I needed a break from all the pain. I have been taking Methadone for about six months now. It doesn't stop the pain, What else is there that will stop the pain. Pain meds aren't easy to get in this part of the world. In the mornings I hurt so bad, I don't want to get up, but I hurt to bad to lie in bed. Some days I fall a sleep sitting up. Are there others having this trouble?
    Thanks so much for the advice